A bifurcation theorem for evolutionary matrix models with multiple traits

J. M. Cushing, F. Martins, A. A. Pinto, Amy Veprauskas

Research output: Contribution to journalArticle

Abstract

One fundamental question in biology is population extinction and persistence, i.e., stability/instability of the extinction equilibrium and of non-extinction equilibria. In the case of nonlinear matrix models for structured populations, a bifurcation theorem answers this question when the projection matrix is primitive by showing the existence of a continuum of positive equilibria that bifurcates from the extinction equilibrium as the inherent population growth rate passes through 1. This theorem also characterizes the stability properties of the bifurcating equilibria by relating them to the direction of bifurcation, which is forward (backward) if, near the bifurcation point, the positive equilibria exist for inherent growth rates greater (less) than 1. In this paper we consider an evolutionary game theoretic version of a general nonlinear matrix model that includes the dynamics of a vector of mean phenotypic traits subject to natural selection. We extend the fundamental bifurcation theorem to this evolutionary model. We apply the results to an evolutionary version of a Ricker model with an added Allee component. This application illustrates the theoretical results and, in addition, several other interesting dynamic phenomena, such as backward bifurcation induced strong Allee effects.

LanguageEnglish (US)
Pages1-30
Number of pages30
JournalJournal of Mathematical Biology
DOIs
StateAccepted/In press - Jan 6 2017

Fingerprint

Nonlinear Dynamics
Matrix Models
extinction
Bifurcation
Genetic Selection
Population Growth
Theorem
Extinction
Population
dynamic models
natural selection
Nonlinear Model
population growth
Growth
Backward Bifurcation
Allee Effect
Projection Matrix
Biological Sciences
Evolutionary Game
Structured Populations

Keywords

  • Bifurcation
  • Equilibria
  • Evolutionary game theory
  • Nonlinear matrix models
  • Stability
  • Structured population dynamics

ASJC Scopus subject areas

  • Modeling and Simulation
  • Agricultural and Biological Sciences (miscellaneous)
  • Applied Mathematics

Cite this

A bifurcation theorem for evolutionary matrix models with multiple traits. / Cushing, J. M.; Martins, F.; Pinto, A. A.; Veprauskas, Amy.

In: Journal of Mathematical Biology, 06.01.2017, p. 1-30.

Research output: Contribution to journalArticle

@article{2c2b9a0543fd455ca349d80c20759ecd,
title = "A bifurcation theorem for evolutionary matrix models with multiple traits",
abstract = "One fundamental question in biology is population extinction and persistence, i.e., stability/instability of the extinction equilibrium and of non-extinction equilibria. In the case of nonlinear matrix models for structured populations, a bifurcation theorem answers this question when the projection matrix is primitive by showing the existence of a continuum of positive equilibria that bifurcates from the extinction equilibrium as the inherent population growth rate passes through 1. This theorem also characterizes the stability properties of the bifurcating equilibria by relating them to the direction of bifurcation, which is forward (backward) if, near the bifurcation point, the positive equilibria exist for inherent growth rates greater (less) than 1. In this paper we consider an evolutionary game theoretic version of a general nonlinear matrix model that includes the dynamics of a vector of mean phenotypic traits subject to natural selection. We extend the fundamental bifurcation theorem to this evolutionary model. We apply the results to an evolutionary version of a Ricker model with an added Allee component. This application illustrates the theoretical results and, in addition, several other interesting dynamic phenomena, such as backward bifurcation induced strong Allee effects.",
keywords = "Bifurcation, Equilibria, Evolutionary game theory, Nonlinear matrix models, Stability, Structured population dynamics",
author = "Cushing, {J. M.} and F. Martins and Pinto, {A. A.} and Amy Veprauskas",
year = "2017",
month = "1",
day = "6",
doi = "10.1007/s00285-016-1091-4",
language = "English (US)",
pages = "1--30",
journal = "Journal of Mathematical Biology",
issn = "0303-6812",
publisher = "Springer Verlag",

}

TY - JOUR

T1 - A bifurcation theorem for evolutionary matrix models with multiple traits

AU - Cushing,J. M.

AU - Martins,F.

AU - Pinto,A. A.

AU - Veprauskas,Amy

PY - 2017/1/6

Y1 - 2017/1/6

N2 - One fundamental question in biology is population extinction and persistence, i.e., stability/instability of the extinction equilibrium and of non-extinction equilibria. In the case of nonlinear matrix models for structured populations, a bifurcation theorem answers this question when the projection matrix is primitive by showing the existence of a continuum of positive equilibria that bifurcates from the extinction equilibrium as the inherent population growth rate passes through 1. This theorem also characterizes the stability properties of the bifurcating equilibria by relating them to the direction of bifurcation, which is forward (backward) if, near the bifurcation point, the positive equilibria exist for inherent growth rates greater (less) than 1. In this paper we consider an evolutionary game theoretic version of a general nonlinear matrix model that includes the dynamics of a vector of mean phenotypic traits subject to natural selection. We extend the fundamental bifurcation theorem to this evolutionary model. We apply the results to an evolutionary version of a Ricker model with an added Allee component. This application illustrates the theoretical results and, in addition, several other interesting dynamic phenomena, such as backward bifurcation induced strong Allee effects.

AB - One fundamental question in biology is population extinction and persistence, i.e., stability/instability of the extinction equilibrium and of non-extinction equilibria. In the case of nonlinear matrix models for structured populations, a bifurcation theorem answers this question when the projection matrix is primitive by showing the existence of a continuum of positive equilibria that bifurcates from the extinction equilibrium as the inherent population growth rate passes through 1. This theorem also characterizes the stability properties of the bifurcating equilibria by relating them to the direction of bifurcation, which is forward (backward) if, near the bifurcation point, the positive equilibria exist for inherent growth rates greater (less) than 1. In this paper we consider an evolutionary game theoretic version of a general nonlinear matrix model that includes the dynamics of a vector of mean phenotypic traits subject to natural selection. We extend the fundamental bifurcation theorem to this evolutionary model. We apply the results to an evolutionary version of a Ricker model with an added Allee component. This application illustrates the theoretical results and, in addition, several other interesting dynamic phenomena, such as backward bifurcation induced strong Allee effects.

KW - Bifurcation

KW - Equilibria

KW - Evolutionary game theory

KW - Nonlinear matrix models

KW - Stability

KW - Structured population dynamics

UR - http://www.scopus.com/inward/record.url?scp=85008471347&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85008471347&partnerID=8YFLogxK

U2 - 10.1007/s00285-016-1091-4

DO - 10.1007/s00285-016-1091-4

M3 - Article

SP - 1

EP - 30

JO - Journal of Mathematical Biology

T2 - Journal of Mathematical Biology

JF - Journal of Mathematical Biology

SN - 0303-6812

ER -